WebMD
Font Size
A
A
A

Aspirin and Reye Syndrome

Reye syndrome is a rare disease that occurs almost exclusively in children younger than age 15 and can cause severe liver and brain damage. Taking aspirin during a viral infection seems to significantly raise the risk of developing Reye syndrome, so do not give aspirin to anyone younger than age 20 unless told to do so by a doctor.

Reye syndrome can occur when a child seems to be recovering from a viral infection such as a cold, flu, or chickenpox. Symptoms include vomiting, lack of energy, excessive sleepiness, memory loss, confusion, and coma.

By Healthwise Staff
Primary Medical Reviewer John Pope, MD - Pediatrics
Specialist Medical Reviewer Chuck Norlin, MD - Pediatrics
Last Revised May 16, 2012

WebMD Medical Reference from Healthwise

Last Updated: May 16, 2012
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.